Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 20, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 23, 2023, 9:08 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2023, 9:08 PM CDT (02:08 UTC)
- Expired
- Mar 23, 2023, 9:43 PM CDT
- In force
- 35 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Iron County, MO, Reynolds County, MO
The radar
The St Louis radar (KLSX), 161 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 9:32 PM CDT | HAIL 1 | Annapolis, MO | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
The text
As transmitted.
638
WUUS53 KLSX 240208
SVRLSX
MOC093-179-240300-
/O.NEW.KLSX.SV.W.0020.230324T0208Z-230324T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
908 PM CDT Thu Mar 23 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Iron County in southeastern Missouri...
Central Reynolds County in southeastern Missouri...
* Until 1000 PM CDT.
* At 907 PM CDT, a severe thunderstorm was located near Ellington,
moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ellington around 915 PM CDT.
Other locations in the path of this severe thunderstorm include
Annapolis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3718 9107 3718 9109 3720 9109 3720 9113
3725 9112 3726 9116 3731 9116 3732 9118
3733 9117 3749 9065 3732 9055 3731 9055
3727 9068 3727 9074 3726 9074 3717 9107
TIME...MOT...LOC 0207Z 249DEG 32KT 3728 9107
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jaja3 follow-up statements
328
WWUS53 KLSX 240224
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
924 PM CDT Thu Mar 23 2023
MOC093-179-240300-
/O.CON.KLSX.SV.W.0020.000000T0000Z-230324T0300Z/
Iron MO-Reynolds MO-
924 PM CDT Thu Mar 23 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN IRON AND EAST CENTRAL REYNOLDS COUNTIES...
At 923 PM CDT, a severe thunderstorm was located near Annapolis,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Annapolis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3737 9093 3744 9062 3732 9055 3731 9055
3727 9068 3727 9074 3726 9074 3722 9091
TIME...MOT...LOC 0223Z 258DEG 45KT 3731 9080
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jaja075
WWUS53 KLSX 240235
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
935 PM CDT Thu Mar 23 2023
MOC179-240244-
/O.CAN.KLSX.SV.W.0020.000000T0000Z-230324T0300Z/
Reynolds MO-
935 PM CDT Thu Mar 23 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL REYNOLDS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3737 9075 3737 9076 3738 9077 3741 9077
3744 9062 3732 9055 3731 9055 3727 9067
3727 9075
TIME...MOT...LOC 0234Z 247DEG 36KT 3736 9068
$$
MOC093-240300-
/O.CON.KLSX.SV.W.0020.000000T0000Z-230324T0300Z/
Iron MO-
935 PM CDT Thu Mar 23 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN IRON COUNTY...
At 934 PM CDT, a severe thunderstorm was located over Annapolis,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Annapolis, Des Arc, Sabula and Vulcan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3737 9075 3737 9076 3738 9077 3741 9077
3744 9062 3732 9055 3731 9055 3727 9067
3727 9075
TIME...MOT...LOC 0234Z 247DEG 36KT 3736 9068
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jaja953
WWUS53 KLSX 240243
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
943 PM CDT Thu Mar 23 2023
MOC093-240253-
/O.CAN.KLSX.SV.W.0020.000000T0000Z-230324T0300Z/
Iron MO-
943 PM CDT Thu Mar 23 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IRON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However small hail is still possible with this
thunderstorm.
LAT...LON 3737 9075 3737 9076 3738 9077 3741 9077
3744 9062 3732 9055 3731 9055 3727 9067
3727 9075
TIME...MOT...LOC 0243Z 249DEG 32KT 3739 9058
$$
JajaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:40 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Mar 23, 6:40 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
640 PM CDT Thu Mar 23 2023
.SHORT TERM... (Through Late Friday Night)
Issued at 304 PM CDT Thu Mar 23 2023
The primary concerns stem from the frontal boundary that is draped
across the region this afternoon. The boundary will become
increasingly active this evening into tonight with a two-pronged
threat. The first will be the chance for isolated severe weather,
while the second and likely greater threat will be flooding.
Surface observations show the front currently extending from just
south of Vandalia, IL to Rolla, MO. This is marked by 15-20
degree drop in temperatures over approximately 20-25 miles
distance. South of the front, temperatures have overachieved
dramatically in spite of the mostly cloudy skies. Upper 70s extend
across southeast MO into southwest IL with an isolated 80 degree
reading not out of the question. The warm sector includes
dewpoints in the low-60s, which drop into the 40s north of the
front.
There is initially some concern for marginally severe thunderstorms
over far southern sections of the forecast area. The greatest threat
is likely over southwest MO with the threat trending low further
east along the front. Grand ensemble means show 500-1000 J/kg
residing along the front with individual deterministic guidance
reaching upward of 1700 J/kg via the NAM. While this suggest
sufficient enough instability to result in thunderstorm
development, along with mid-level lapse rates of 7-8C, the better
lift initially remains west as the surface low lifts out of the
Plains. Better support does not look to arrive until later in the
evening, when surface instability begins to wane. I think the main
threat is once again hail, but concerns are fairly limited to
isolated development in the onset of the activity.
Between 22z and 00z this evening all CAMs indicate the front
becoming much more active as the surface low begins to ride the
front west to east. Forecast guidance has been fairly consistent
with very little north/south wiggle in the placement and magnitude
of the activity. This first wave tracks along the I-44 corridor and
roughly along and south of I-70 in Illinois through about 12z
Friday. There is high confidence that amounts of 1-2 inches will
fall within this first wave with locally higher amounts possible.
While rainfall is not expected to end entirely, there will be a
brief lull Friday morning into the early afternoon. The parent low
lifts northeast ahead of the upper trough by Friday afternoon,
resulting in another impressive wave of rainfall Friday afternoon
through Friday night with another 1-2 inches. The front shifts
slightly south with heavier rain allocated in the vicinity of the
boundary. However, the broader lift that track through with the
system will provide light to moderate rain further north than the
first round. There is likely to be a narrow area across southeast MO
and southwest IL where overlap of heavy rain may occur between the
two rounds. Localized amounts could exceed 5 inches in these
locations, most likely bordering the southern fringes of the CWA.
The current flood watch will continue with no need for adjustment at
this time. River flooding is likely within the watch area.
Fortunately, rainfall occurs over a roughly 36-48 hour period.
Maples
.LONG TERM... (Saturday through Next Thursday)
Issued at 304 PM CDT Thu Mar 23 2023
A negatively tilted upper trough will dig southeast from the
northern Plains into the mid-Mississippi Valley Saturday morning.
Surface low pressure deepens ahead of the upper trough as it tracks
into the Great Lakes. Deterministic guidance maintains saturation in
the 850-700MB layer before lifting northeast around 18z Saturday.
Light rain is likely to linger into the morning north of I-70,
especially over sections of northeast Missouri and west-central
Illinois. Further south, a dry slot looks to wrap around the
strengthening low, ending rainfall a bit earlier.
The system finally pulls northeast late Saturday with rainfall
ending across the entire forecast area. At that time, a long wave
upper trough will begin to influence, if not encompass, a large
majority of the Lower 48 states over the later half of the weekend
with surface ridging extending from the northern Plains into the
Ohio Valley. Though the surface high is not particularly strong, it
should be sufficient enough to keep conditions dry through the day
Sunday. Also, while the pattern might normally relate to colder than
normal temperatures, zonal flow is largely maintained over the
region with limited CAA behind the system. Temperatures will only be
around 5 degree below climatological norms with highs in the 50s
over much of the area and a few location in southeast MO and
southwest IL reaching the low-60s.
Ensemble spread (NBM) begins to increase slightly Monday into
Tuesday as long range deterministic guidance varies on the handling
of a couple of weak shortwaves embedded in the mean westerly upper
flow. Though the NBM introduces slight chance (15 percent) PoPs
Saturday night over central MO and higher (40-50 percent) chances
across the area Sunday night into early Monday, confidence is fairly
low given the lack of organization and the track of the system being
north of the CWA. Any precipitation will rely on the available
moisture running along a weak warm air advection wing extending
southeast of the low.
By midweek, ensemble spread increases rapidly with zonal flow
favored over the central sections of the U.S. The dominant feature
remains well west in the form of a broad upper trough with a close
low parked over CA. Upper ridging attempts to work west to east with
surface ridging building into the Midwest. However, spread between
individual guidance lends too many questions to have much confidence
beyond Tuesday.
Maples
&&
.AVIATION... (For the 00z TAFs through 00z Friday Evening)
Issued at 640 PM CDT Thu Mar 23 2023
IFR conditions continue across the area, although ceilings have
improved to MVFR at Quincy. A cold front has sagged south into
southern Missouri, and we are expecting an area of showers and
thunderstorms along and behind the front this evening with periods
of LIFR possible. Best chance of thunder at a TAF location is in
the St Louis metro between now and 6Z tonight. We should see a
lull in the showers tomorrow morning before another more
widespread round begins tomorrow afternoon. It's likely that
ceilings stay IFR through the day tomorrow.
Kimble
&&
.HYDROLOGY...
Issued at 328 AM CDT Thu Mar 23 2023
Specifics on the synoptic set up of the anticipated heavy rain can
be found above in the "Short Term" section. Two rounds of rainfall
are expected, with the first and most substantial occurring this
evening into the overnight. The heaviest rainfall tonight will
occur generally along the I-44 corridor in Missouri to the I-70
corridor in Illinois affecting the Meramec and Kaskasia River
basins. Confidence is high that a swath of around 2 inches of rain
will fall with this, though uncertainty still remains in the
exact location of the heaviest rainfall and amounts which will be
impacted by the location of individual thunderstorms. The next
round of rainfall arrives Friday afternoon, with the heaviest rain
from this occurring further south, affecting the Black River as
well as the tributaries of the Meramec. The increasing confidence
in the location of the heaviest rainfall with respect to the
basins has prompted the issuance of several river flood warnings
along the Black, Kaskaskia, Meramec, Bourbeuse, and Big Rivers
where points are expected to crest above minor and moderate flood
stage with crests expected over the weekend and into the
beginning of the work week. Other locations could also rise to
flood stage, although confidence is lower outside of these basins.
Kimble
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late Friday night for Crawford MO-Franklin
MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-Osage MO-
Reynolds MO-Saint Charles MO-Saint Francois MO-Saint Louis
City MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-
Washington MO.
IL...Flood Watch through late Friday night for Bond IL-Clinton IL-
Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Mar 23, 6:45 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service St Louis MO 645 PM CDT Thu Mar 23 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-242345- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 645 PM CDT Thu Mar 23 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected tonight across the southern half of the forecast area. The strongest storms across southeast MO could produce large hail. Heavy rainfall will lead to rises on creeks, streams, and rivers, with isolated flash flooding possible as well. A Flood Watch is in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of rain with some thunderstorms is expected Friday afternoon and evening. The heaviest rain will be in southeast Missouri where additional rises on creeks, streams, and rivers may occur. A Flood Watch remains in effect through Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Kimble
In the hours before
Local storm report, Mar 23, 8:41 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
841 PM CDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL 1 W LESTERVILLE 37.45N 90.84W
03/23/2023 E1.50 INCH REYNOLDS MO PUBLIC
ESTIMATED PING PONG SIZED HAIL, TIME
ESTIMATED FROM RADAR.
&&
MRMThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:53 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 37 min |
| Mar 23, 8:28 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Reynolds, Saint Francois | 47 min |
| Mar 24, 4:26 AM CDT | River Flood Warning | LSX | Osage | 19 hr |
| Mar 24, 10:10 AM CDT | Areal Flood Warning | LSX | Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois | 9 hr |
| Mar 24, 3:59 PM CDT | River Flood Warning | LSX | Osage | 5 days |
| Mar 24, 6:26 PM CDT | Areal Flood Warning | LSX | Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois | 12 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.